Winter Weather, Caledonia
- When
- February 5, 1:00 AM EST to 11:00 AM EST
- Where
- Caledonia forecast zone
- Property damage
- $5,000
- Reported by
- COOP Observer
- Coordinates
- 44.465, -72.102 (the zone’s center; the record gives no point)
An area of low pressure traveled from the Great Lakes across New England during February 5th. Snow overspread Vermont just after Midnight on the 5th and mixed with sleet and freezing rain around dawn before ending around midday.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BTV wrote it up.
An area of low pressure traveled from the Great Lakes across New England during February 5th. Snow overspread Vermont just after Midnight on the 5th and mixed with sleet and freezing rain around dawn before ending around midday. Combined snow and sleet accumulations across central and eastern Vermont was 3 to 6 inches. Some specific snowfall totals include; 6 inches in Brookfield and Randolph Center (Orange county), Woodstock and White River Junction (Windsor county) with 5 inches in Worcester (Washington county), Bethel (Windsor county), Chelsea (Orange county) and 4 inches in St. Johnsbury (Caledonia county), Island Pond (Essex county), Eden and Morrisville (Lamoille county).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Feb 5, 12:59 AM EST, 1 minute earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
1259 AM EST TUE FEB 5 2008
.SYNOPSIS...
A LOW PRESSURE SYSTEM WILL SPREAD A WINTRY MIX OF PRECIPITATION
OVER THE REGION TONIGHT...THEN CHANGE TO RAIN ON TUESDAY AS WARMER
AIR MOVES INTO THE REGION. THERE WILL BE A BRIEF BREAK IN
PRECIPITATION LATE TUESDAY...THEN ANOTHER LOW PRESSURE SYSTEM WILL
TRACK ACROSS SOUTHERN NEW ENGLAND. ANOTHER MIXED BAG OF
PRECIPITATION CAN BE EXPECTED WEDNESDAY MORNING...THEN CHANGE OVER
TO SNOW DURING THE DAY AS COLDER AIR MOVES INTO THE REGION.
&&
.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
AS OF 1050 PM MONDAY...UPDATED PRODUCTS SENT OUT. MAIN CHANGE WAS
TO ISSUE WINTER WEATHER ADVISORY FOR NORTH CENTRAL AND NORTHEAST
VERMONT FOR LATE TONIGHT/TUESDAY MORNING. WARM AIR ADVECTION PCPN
IN FORM OF SNOW RAPIDLY DEVELOPING AND OVERSPREADING FORECAST
AREA FROM WEST TO EAST LATE THIS EVENING. LATEST GUIDANCE
SUGGESTS THAT PCPN WILL STAY SNOW IN ADVISORY AREA THRU MID
MORNING TUESDAY...THEN CHANGE TO SLEET/FZRA AND THEN RAIN WITH
ENOUGH QPF FOR 3 TO 5 INCHES OF SNOW WITH SOME ICING. SNOW/ICE
AMOUNTS WILL BE LESS ACRS REST OF FA WHERE TRANSITION WILL OCCUR
EARLIER.
EARLIER DISCUSSION AS OF 355 PM MONDAY...VERY DIFFICULT FORECAST
DURING THIS TIME PERIOD AS LOW PRESSURE SYSTEM FORECAST TO MOVE
NORTH AND WEST OF THE SAINT LAWRENCE VALLEY SPREADS WARM AIR
ADVECTION PRECIP INTO THE REGION. 850 MB JET OF 50 KTS OR SO MOVES
INTO REGION DURING OVERNIGHT. TEMPS WILL RISE OVERNIGHT...AND
TRICKY PART OF FORECAST STEMS FROM WHAT TEMPERATURE WE START OFF
WITH THIS EVENING.
TEMPS AT THIS TIME IN THE LOW-MID 30S...UNDER CLOUD COVER AND WITH
LIGHT NORTHERLY DRAINAGE WIND. ONLY COLD AIR IN PLACE IS ALONG
CANADIAN BORDER INTO NORTHEAST KINGDOM OF VT...TEMPS UPPER 20S TO
31. TEMPS TO FALL A BIT TOWARD SUNSET...ALTHOUGH CLOUD COVER WILL
INHIBIT COOLING TO SOME EXTENT. WINDS TO TURN AROUND TO S AS WELL
OVERNIGHT AND WARM AIR ADVECTION BEGINS.
PLAYED FOR RAIN/SNOW MIX AT ONSET FROM CHAMPLAIN VALLEY
WESTWARD...AND ALL SNOW IN GREEN MOUNTAINS ON EAST. TEMPS ALOFT
STILL COLD ENOUGH FOR SNOW AS PRECIP ARRIVES. LATER TONIGHT WHEN
JET GETS GOING...WARM LAYER DEVELOPS OFF THE SURFACE THAT WILL
CHANGE OVER SNOW TO SLEET/FREEZING RAIN MIX...THEN GO TO FROM SW
TO NE BY MORNING. DEWPOINTS FROM CHAMPLAIN VALLEY EAST IN THE LOW
20S...AND WET BULB EFFECT WILL ALSO HELP COOLING.
AGAIN...THE LOW LEVEL TEMPS ARE THE KEY...AND IF WE DONT COOL
BEFORE THE ONSET OF PRECIP THEN ITS POSSIBLE WE COULD END UP WITH
A RAIN/SNOW MIX CHANGING OVER TO ALL RAIN. THEREFORE OVERALL
CONFIDENCE IN FORECAST IS LOW...STAY TUNED TO UPDATES FOR CHANGES.
&&
.SHORT TERM /6 AM TUESDAY MORNING THROUGH WEDNESDAY/...
AS OF 355 PM EST MONDAY...RAIN DURING THE DAY TUESDAY WITH THE
POTENTIAL FOR AN INCH OR MORE IN SOME SPOTS. SEE HYDRO SECTION
BELOW FOR MORE INFO.
THE FIRST LOW TRACKS N OF THE SAINT LAWRENCE VALLEY AND CANADIAN
BORDER...THEN EXITS THE NORTHERN NEW ENGLAND COAST LATE TUESDAY.
CONTINUED CHCS FOR MIXED PRECIP IN THE NORTHEAST KINGDOM TUESDAY
MORNING...OTHERWISE ALL RAIN IS FORECAST. WILL BE A BRIEF LULL IN
PRECIP LATE TUESDAY AS SHORTWAVE RIDGE ALOFT MOVES OVER AREA...AND
COL REGION BETWEEN THE TWO LOWS CROSSES REGION.
THINGS DETERIORATE AGAIN WEDNESDAY AS THE SECOND LOW PRESSURE
SYSTEM TRACKS ACROSS SOUTHERN NEW ENGLAND. GFS EARLY ON DEPICTED A
MORE SOUTHERN TRACK...AND NOW NAM AND SREF SUPPORT THIS SOLUTION.
AS A RESULT...WHEN PRECIP STARTS BACK UP ON WEDNESDAY WILL BE YET
ANOTHER MIX OF PRECIP BEFORE CHANGING OVER TO ALL SNOW LATE
WEDNESDAY.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
AS OF 300 PM EST MONDAY...ELONGATED WAVE OR SERIES OF WAVES EXITS
WED NGT WITH THE CABOOSE WAVE DVLPG A BIT MORE AS IT CROSSES SNE OR
JUST S DUE TO VRY ENERGETIC MID LVL S/W AND BAROCLINIC ZONE.
THEREFORE...-SN OR -SNRA WL CHG TO -SHSN AND CONT TIL TROF AXIS
EXITS FA ARD 12Z THU.
WEAK RIDGING BEHIND SYSTEM ALLOWS FOR SOME CLRG...DRIER AIR THU-ERLY
THU NGT AHEAD OF ANTHR BROAD LW TROF THAT SHIFTS E ACRS CONUS.
ON FRI...LW TROF ACRS CENTRAL CONUS WITH A FEW WEAK EMBEDDED S/W
ROTATING ACRS GRT LAKES/NE FOR INCRSG -SHSN THREAT ASSOC WITH A
WEAK SCNDRY CD FNT/SFC TROF.
SAT/SAT NGT...LW TROF AXIS SHIFTS ACRS ERN CONUS BUT VRY STG...COLD
ARCTIC S/W IN NRN STREAM DROPS MUCH FURTHER S AND W THAN PRVS DAYS
SOLNS WITH AN ARCTIC FNT STL XPCTD ACRS FA BTWN 00-12 SUN. BACKING
FLOW AHD OF ARCTIC BNDRY WITH COLD ENUF FAVORABLE FETCH ACRS
EASTERN GRT LAKES BRINGS LAKE EFFECT THREAT FOR NRN NY SAT THEN
SHIFTS S WITH THE ARCTIC FNT SAT NGT. CLIMO SHWS THAT LAKE EFFECT
MOIST TVLS ALG ARCTIC FNT AND ALL THE LIFT/DISCONTINUITY INVOLVED
WITH STEEPNESS OF ARCTIC FNT AND WRINGING OUT OF ATMOS WL
TRANSFER ALG BNDRY ACRS MUCH OF FA AND AN ADDTNL CHMPL VLY
CONVERGENCE AND WRN SLOPE UPSLOPE COMPONENTS AS WELL.
SUN: ARCTIC FNT SHLD BE EXITING FA BY DAYBRK WITH A COLD DAY.
GFS ENSEMBLE H8 TMPS SHW -20C WITH OPERATIONAL DELIVERING COLD CORE
OF -25 TO -30C AS STG CAA OCCURRING THRU MID-LATE SUN AFTN. THUS...
TMPS SHLD GO NO WHERE FM ERLY SUN MRNG LOWS WITH BRISK WNDS AND LOW
WIND CHILLS.
SUN NGT-MON: HIGH PRS BUILDS AND MVS ACRS FA MEANING A VRY COLD NGT
DESPITE RAPID RISING HGTS AS FLOW QUICKLY BCMS ZONAL. IT WL BE DRY...
MAINLY SUNNY WITH MODERATING TREND WITH LGT WNDS.
&&
.AVIATION /06Z TUESDAY THROUGH SATURDAY/...
THROUGH 06Z WEDNESDAY...WIDESPREAD PRECIPITATION WILL CONTINUE OVER
THE AREA THROUGH AT LEAST 18Z TODAY AS A LOW PRESSURE SYSTEMS TRACKS
FROM THE EASTERN GREAT LAKES INTO EASTERN CANADA. THE PRECIPITATION
IS MAINLY IN THE FORM OF SNOW AT THE MOMENT...BUT SHOULD BEGIN TO
TRANSITION BETWEEN 08Z AND 12Z INTO A MIX OF SNOW...SLEET...FREEZING
RAIN BEFORE CHANGING TO ALL RAIN BY 14Z. EXPECT MVFR/IFR CONDITIONS
DURING THIS TIME PERIOD WITH RESPECT TO CEILINGS AND VISIBILITIES.
AFTER 14Z...MVFR CEILINGS ARE EXPECTED FOR THE REMAINDER OF THE
PERIOD WITH VISIBILITIES IN THE VFR CATEGORY.
06Z WEDNESDAY THROUGH FRIDAY...A MORE SUBSTANTIAL SRN STREAM
SYSTEM WL BRG ABT MORE RA LATE TUE NGT PERHAPS SOME FRZG/FROZEN PCPN
ALG ST LWRNC VLY WITH RAIN OR WINTRY MIX CHANGING TO SNOW WED FROM
NW TO SE ACRS FA DURING THE DAY. MVFR/IFR CONDITIONS EXPECTED WITH
THESE WX SYSTEMS MON NITE INTO WED. WEAK HIGH PRS RETURNS THU/FRI
WITH VFR CONDS XPCTD. AN ARCTIC CD FNT THREATENS FA LATE SAT-SAT
NGT WITH SHSN/+SHSN.
&&
.HYDROLOGY...
AS OF 355 PM EST MONDAY...POTENTIAL FOR ONE TO 1 1/2 INCHES OF
PRECIP FROM TONIGHT THROUGH TUESDAY...MOSTLY IN THE FORM OF RAIN
AFTER TEMPS WARM ON TUESDAY. RIVERS WILL SEE SIGNIFICANT WITHIN
BANK RISES STARTING TUESDAY AFTERNOON...WITH FORECAST CRESTS
DURING THE DAY WEDNESDAY FOR MOST FORECAST POINTS. AT THIS TIME DO
NOT EXPECT FLOODING AS TEMPS IN THE 30S WILL PRECLUDE MUCH
SNOWMELT. SNOWPACK WILL ABSORB SOME OF THE RAINFALL AS WELL.
BIGGER THREAT WILL BE FOR ICE BREAKUP...AS ESTIMATED ICE THICKNESS
UP TO 6-8 INCHES SHOULD CLEAR OUT WITH FORECAST RISES.
&&
.BTV WATCHES/WARNINGS/ADVISORIES...
VT...WINTER WEATHER ADVISORY FROM 3 AM TO 12 PM EST TUESDAY FOR
VTZ003-004-006>008-010.
NY...NONE.
&&
SYNOPSIS...HANSON
NEAR TERM...RJS/HANSON
SHORT TERM...HANSON
LONG TERM...SLW
AVIATION...EVENSON/SLW
HYDROLOGY...HANSONHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BURLINGTON VT 1130 PM EST MON FEB 4 2008 NYZ026>031-034-035-087-VTZ001-002-005-009-011-012-016>019-060430- NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON- SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON- WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE- WESTERN FRANKLIN-WESTERN CHITTENDEN-WESTERN ADDISON-WESTERN RUTLAND- WINDSOR-EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON- EASTERN RUTLAND- 1130 PM EST MON FEB 4 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL VERMONT...NORTHWEST VERMONT AND SOUTHERN VERMONT. .DAY ONE...TONIGHT SNOW WILL BECOME MIXED WITH OR CHANGE TO SLEET...FREEZING RAIN...OR RAIN TOWARDS MORNING WHICH WILL RESULT IN SLICK ROADWAYS. SNOW ACCUMULATIONS WILL BE IN THE 1 TO 3 INCH RANGE. GUSTY WINDS ALONG THE WEST SLOPES OF THE GREEN MOUNTAINS WILL DEVELOP AS WELL WITH GUSTS UP TO 35 MPH EXPECTED. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ANY MIXED PRECIPITATION EARLY ON TUESDAY WILL CHANGE TO RAIN AND THEN TAPER OFF DURING THE AFTERNOON HOURS. GUSTY WINDS WILL BECOME COMMON ACROSS ALL AREAS ON TUESDAY WITH GUSTS TO 40 MPH. RAIN WILL BECOME WIDESPREAD ONCE AGAIN LATER TUESDAY NIGHT AS A LOW PRESSURE SYSTEM APPROACHES THE REGION. THE RAIN WILL CHANGE OVER TO SNOW DURING THE DAY ON WEDNESDAY AS THE LOW MOVES EAST OF THE AREA. SOME SNOW ACCUMULATIONS ARE EXPECTED. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. VTZ003-004-006>008-010-060430- ORLEANS-ESSEX-LAMOILLE-CALEDONIA-WASHINGTON-ORANGE- 1130 PM EST MON FEB 4 2008 ...WINTER WEATHER ADVISORY IN EFFECT FROM 3 AM TO 12 PM EST TUESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VERMONT...NORTHEAST VERMONT AND NORTHWEST VERMONT. .DAY ONE...TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. MIXED PRECIPITATION TUESDAY MORNING WILL CHANGE TO RAIN AND THEN TAPER OFF DURING THE AFTERNOON HOURS. GUSTY WINDS WILL BECOME COMMON ACROSS ALL AREAS ON TUESDAY WITH GUSTS TO 40 MPH. RAIN WILL BECOME WIDESPREAD ONCE AGAIN LATER TUESDAY NIGHT AS A LOW PRESSURE SYSTEM APPROACHES THE REGION. THE RAIN WILL CHANGE OVER TO SNOW DURING THE DAY ON WEDNESDAY AS THE LOW MOVES EAST OF THE AREA. SOME SNOW ACCUMULATIONS ARE EXPECTED. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BURLINGTON VT 1253 AM EST TUE FEB 5 2008 NYZ026-027-029>031-034-087-050900- NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-SOUTHEASTERN ST. LAWRENCE- SOUTHERN FRANKLIN-WESTERN CLINTON-WESTERN ESSEX- SOUTHWESTERN ST. LAWRENCE- INCLUDING THE CITIES OF...MASSENA...MALONE...STAR LAKE... SARANAC LAKE...TUPPER LAKE...DANNEMORA...LAKE PLACID... OGDENSBURG...POTSDAM...GOUVERNEUR 1253 AM EST TUE FEB 5 2008 ...DIFFICULT TRAVEL CONDITIONS TO DEVELOP OVER NORTHERN NEW YORK... SNOW WILL CONTINUE TO FALL OVER THE SAINT LAWRENCE VALLEY AND NORTHERN ADIRONDACKS OF NEW YORK THROUGH AT LEAST 600 AM THIS MORNING. ADDITIONAL SNOW ACCUMULATIONS OF 1 TO 3 INCHES CAN BE EXPECTED THROUGH 600 AM AS WELL. IN ADDITION...THE SNOW WILL BEGIN TO MIX WITH SLEET AND EVENTUALLY SOME FREEZING RAIN MAY DEVELOP OVER PORTIONS OF THE SAINT LAWRENCE VALLEY. GIVEN THE ACCUMULATING SNOWS AND TRANSITION TOWARDS SOME SLEET AND FREEZING RAIN... HAZARDOUS TRAVEL CONDITIONS ARE EXPECTED TO DEVELOP THROUGHOUT THE EARLY MORNING HOURS OVER MUCH OF NORTHERN NEW YORK. PLEASE USE CAUTION WHEN TRAVELING. EVENSON
The national radar mosaic for the moment the first event began.
6 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Vermont in 2008Every state in 2008This day in weather historyWarnings in Vermont, February 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 79563, 79564, 79565, 79566, 79567, 79568.